[L. error, wandering, straying]
A mistake or miscalculation.
Common Medication Errors
|Expired medication given
|The correct medication and dose are given, but the medication is no longer potent
|The correct medication is given to the correct patient, but the dose, e.g., 75 mg instead of 75 mcg, is improperly identified and administered
|The medication is given with improper identification, inadequate warnings about side effects or interactions, or the wrong patient’s name
|Inadequate monitoring for side effects
|The medication is given properly, but prudent assessment of vital signs or heart rhythms, e.g., antiarrhythmic drugs, is not performed
|The patient receives medications in the correct dosage, but the wrong number of pills of that dosage are administered
|The correct medication is given, but it is given in the wrong diluent or with an incompatible intravenous fluid
|Patient allergy not recognized
|The patient is given an agent (a drug or vaccine, for example) to which he or she has reacted adversely in the past
|Self-administration of drugs
|A patient takes a medication without supervision, and then receives additional or conflicting medications under provider supervision
|Medications are dispensed to satellite dispensaries or pharmacies in a facility and given to patients without oversight from a coordinating center, where important patient-centered information is stored
|A medication is given too often or not often enough
|A medication is given to one patient in a room, when another should have been treated; a medication is mistakenly given to a patient whose name resembles the name of the intended patient
|Wrong route of administration
|A medication intended for oral use is given intravenously, or by another inappropriate or potentially hazardous route.
There's more to see -- the rest of this topic is available only to subscribers.